MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE PULSE III MULTIMODALITY SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT

NUVASIVE, INC. NUVASIVE PULSE III MULTIMODALITY SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number 1881500
Medical Device Problem Codes Incorrect, Inadequate or Imprecise Result or Readings (1535); Malposition of Device (2616)
Health Effect - Clinical Codes Vertebral Fracture (4520); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 11/16/2021
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2021 an open posterior spinal fusion was performed on t10 to s1 with the assistance of navigation using the nuvasive pulse iii system.During the procedure, following placement of eight pedicle screws, the surgeon confirmed the screw placement using fluoroscopy and observed seven misplaced screws that had laterally breached.The surgeon removed and replaced the seven screws into their intended positions using fluoroscopy.No patient impact was reported.
 
Additional Manufacturer Narrative
The investigation is currently in process.Once the investigation has been completed, a supplemental report will be submitted.Device not returned.
 
Event or Problem Description
On (b)(6) 2021 an open posterior spinal fusion was performed on t10 to s1 with the assistance of navigation using the nuvasive pulse iii system.During the procedure, following placement of eight pedicle screws, the surgeon confirmed the screw placement using fluoroscopy and observed seven misplaced screws that had laterally breached.The surgeon removed and replaced the seven screws into their intended positions using fluoroscopy and the patient is reportedly doing well.
 
Additional Manufacturer Narrative
The device was not returned to nuvasive as it was inspected on site at the user facility, no device failure was identified but radiographs and on-site nuvasive staff confirm the event.Calibration and testing of the cios array and system could not recreate the inaccuracy and no malfunction was identified.Staff noted during the procedure the surgeon inadvertently moved the patient array and elected to move forward without recalibration and is suspected as the root cause.Surgeon education took place and monitoring will continue.".Warnings: 1.Read all instructions and understand all warnings and cautions before using the system or accessories.Failure to do so may lead to serious medical consequences.Refer to the instructions for use accompanying other nuvasive products before use with the system to assure proper and safe use of these devices.3.If system navigation seems inaccurate and re-registration steps to restore accuracy are not successful, abort use of the system.4.Assess navigational accuracy repeatedly throughout a procedure when using a surgical navigation system.A.Reconfirm accuracy by positioning the navigated instrument tip on an identifiable anatomical landmark and comparing the actual tip location to that displayed by the system.B.If the stereotaxic navigation system does not appear to be accurate despite troubleshooting (e.G., resetting the system), do not rely on the navigation system.5.If data acquisition seems inaccurate, software application does not initiate or malfunctions during use, and recommended steps to restore the system are not successful abort use of the system.6.The pulse navigation system has been successfully tested against the requirements of iec 60601-1-2.However, radio frequency (rf) interference could hamper its operation or the operation of other nearby electrical devices.If you suspect either of these conditions, move the conflicting equipment farther apart, separate the equipment with a rf barrier, or discontinue use of the system.7.Movement of the patient during 3d radiographic image acquisition may result in inaccurate measurements.Efforts to immobilize the patient during data acquisition should be taken to restrict patient movement.If patient movement during data acquisition is observed or suspected, re-start the data acquisition process to ensure accurate image.8.Scans from only calibrated intraoperative 3d imaging systems must be used for pulse navigation.Use of scans from uncalibrated imaging systems may lead to navigation error.37.Capturing the patient reference arrays for registration can happen before you drape or after you remove the drape from the patient reference arrays during 3d image acquisition for navigation.Make sure to gently drape over the patient reference arrays, ensuring the arrays are not bumped or moved in this process.Any movement of the arrays during this process could require a re-capture of the arrays, or even re-scan of the patient if the registration accuracy is not adequate." ".Precautions: 14.The accuracy of data acquisition can be influenced by the rotation of the passive reflective array relative to the camera.Cameras should be placed such that a direct line of sight to the operative area is established." updated information provided in sections: b1, b2, b4, b5, d9, g6, h1, h2, h3, h6, h10.

Brand Name
NUVASIVE PULSE III MULTIMODALITY SYSTEM
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key12897561
Report Number2031966-2021-00171
Device Sequence Number3900460
Product Code OLO
UDI-Device Identifier00887517990792
UDI-Public887517990792
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K210574
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1881500
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/16/2021
Supplement Date Received by Manufacturer11/16/2021
Initial Report FDA Received Date11/30/2021
Supplement Report FDA Received Date02/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/06/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PULSE CAMERA, PRODUCT NUMBER 5000504
Outcome Attributed to Adverse Event Required Intervention;
Patient SexPrefer Not To Disclose